Dr. Eisner Answers Your IBD Questions
I am 68 and was recently developed diarrhea and rectal bleeding. My brother and 2 cousins have had ulcerative colitis since they were in their teens. Can I have it now?
While ulcerative colitis typically undergoes in younger patients, there is a bimodal peak, with an increased incidence in patients in their 60's. Given your symptoms, you obviously need to see a gastroenterologist, and it sounds like you need a colonoscopy. The differential diagnosis of your symptoms is vast. It can be something as simple as an infectious diarrhea, with bleeding from hemorrhoids, to something more serious such as colon cancer. Certainly a family history of colitis will increase your risk of having it as well. Other symptoms associated with colitis can include: joint pain, oral ulcerations and rashes. Your doctor will want to do blood work and stool cultures. Infection is a possibility, especially if anyone else at home has similar symptoms, or if there has been recent antibiotic use. Lab work may reveal evidence of inflammation with an elevated erythrocyte sedimentation rate or c-reactive protein. Anemia can be a sign of ulcerative colitis or colon cancer. Colonoscopy will be the best test to differentiate the two.
My colitis has been stable for years. In fact, I tend to be more constipated and require laxatives. I had a colonoscopy last week which did not reveal any polyps, cancer or colitis. The doctor told my wife that I had melanosis coli. She said he stated that it was not serious. Is this anything to worry about?
Melanosis coli is a disorder of pigmentation of the wall of the colon seen at colonoscopy. It is a benign condition with no correlation with disease. The most common cause of melanosis coli is the use of laxatives, with anthraquinones such as Senna being the most common.
I have been diagnosed with irritable bowel syndrome and have continued episodes of diarrhea and abdominal cramping. In the past anti-spasmodics and Immodium have worked, but they no longer are. My doctor wants to prescribe Lotronex, but I hear there are potential dangers. How safe is it?
Lotroenx is a medication that treats the pain, urgency and frequency of bowel movements in patients with diarrhea predominant irritable bowel syndrome. It is only approved for use in women. The drug was first released in the early 2000's, but then was removed from the market because there were patients that suffered severe constipation and rectal bleeding due to ischemic colitis. Over time, it was felt that the majority of problems with Lotronex were occurring either in patients taking higher doses, or elderly patients. The FDA re-approved the drug to be prescribed only by gastroenterologists.
Patients taking the drug need to sign a PATIENT-PHYSICIAN agreement outlining their understanding of the potential complications with Lotronex, as well as what to look for. They are told to immediately stop the medication if constipation ensues. Physicians are taught to start at a low dose, 0.5 mg once or twice a day, as opposed to the 1 mg twice a day dose previously used. As long as you are monitored by a gastroenterologist while taking the drug, it should be an effective and safe option for you.
My 19 year old daughter was taken to the emergency room last month with acute pain in the right lower abdomen. After a CT scan and surgical consultation, she was taken to the operating room for presumed appendicitis. After the operation the surgeon came out and told me she had Crohn's disease. He didn't operate on the Crohn's, but did remove the appendix. She is scheduled to see a gastroenterologist next week. Is this unusual?
It is not unusual for Crohn's disease to be confused with appendicitis. It was correct of the surgeon not to remove any of the intestines. Surgery is a last resort with Crohn's disease. When you see the gastroenterologist, he will most likely do some tests to figure out the extent of the Crohn's disease. This will likely include a colonoscopy, small bowel x-ray and small bowel capsule endoscopy. First line treatment for Crohn's disease is usually an anti-inflammatory agent specific for the intestines such as Pentasa or Asacol. Sometimes antibiotics such as Cipro, Flagyl or Xifaxan can be used. If first line treatments fail, other treatment options include steroids (Prednisone, Entocort), immunosuppressives (6-MP, Imuran) and biologic agents (Remicade, Humira).